Senior Health Issues: Causes of Cognitive Impairment

Feb 18th, 2011 | By Sharon Shaw Elrod MSW EdD | Category: Lifestyle, Health & Fitness

We seniors are learning more about the potential causes of cognitive impairment.  We need to know what can create problems/issues with our brains as we age.  One of the possibilities is over-the-counter drugs and prescription medications.

Mild cognitive impairment (MCI) may be just that, or it can be an early sign of Alzheimer’s.  It is generally diagnosed with the Mini MMPI; MCI is characterized by forgetfulness and short-term memory loss. 

What is new is the research that shows numerous drugs having a relationship with MCI.  The suggestion is that the meds may either create or worsen memory loss. 

SCJ joins Dr Leo Galland in this cautionary statement:  (NOTE: You should NOT stop taking medications without first consulting your physician.)

Dr Galland points to the drug-MCI connection being a property called “anti-cholinergic”.  Anti-cholinergics block/prevent the neurotransmitter acetylcholine from performing its function, which is to assist memory and cognition.  If the meds interfere with this critical function, forgetfulness and short-term memory loss result. 

However, here’s the problem, says Dr Galland

“Only a few of these drugs are officially classified as anti-cholinergic. The official anti-cholinergic drugs are mostly used for relieving intestinal cramps or bladder irritability and are labeled “anti-spasmodic.”

“But there are 17 additional types of drugs used for many other purposes that may also have anti-cholinergic effects. The list includes commonly used drugs like antihistamines, acid blockers and antidepressants. Unfortunately, many doctors and pharmacists are unaware of the anti-cholinergic properties of these medications.”  Read Dr Galland’s entire article here in the Huffington Post

Another neurological researcher, Dr. Jack Tsao, reported ”… a lot of medicines that are not advertised as anti-cholinergic in nature actually have anti-cholinergic properties.” One of these medicinal categories is incontinence drugs.  Dr. Tsao and his colleagues followed a group of nuns and clergy from the Rush Religious Orders for about eight years and found an accelerated rate of cognitive decline in those who began using anti-cholinergic drugs.

Several published studies have also shown that people taking drugs with hidden anti-cholinergic effects are at increased risk for MCI.  And it is possible that the more meds one takes that have anti-cholinergic properties, the greater the risk of side effects.

The entire list of drugs with anti-cholinergic properties is available here.  SCJ recommends you print the list and take it with you to your next visit with your Primary Care Physician.  Remember, do not discontinue the use of any medications prescribed by your physician without consulting him/her.



Tags: , , ,

2 comments
Leave a comment »

  1. [...] Senior Health Issues: Causes of Cognitive Impairment | Senior … [...]

  2. [...] Senior Health Issues: Causes of Cognitive Impairment | Senior … [...]

Leave Comment

You must be logged in to post a comment.